Jump to content
Altostrata

Pharmaceutical liquids to make suspensions

Recommended Posts

SquirrellyGirl

Thanks, Fresh - I reread the topic, seems I need a lot of re-do's these days :-)  Sarabera, mirtazapine is not very solube at all, which is why I ordered the Ora-Plus.  I will keep everything refrigerated.

 

SG

Share this post


Link to post
Share on other sites
lucyinthesky

Has anyone from UK found an affordable supply of Ora-plus?

On Amazon.co.uk, it is more than $80, whereas it only costs $20 in the US.

 

Or is there anything equivalent?

Share this post


Link to post
Share on other sites
ChessieCat

You could enquire at a regular chemist to see if they are able to get it in for you.  Or you could try a compounding pharmacy.

Share this post


Link to post
Share on other sites
SquirrellyGirl

I got an email notification that Lakelander had asked a question here but I don't see his comment  He was asking peoples' thoughts about OraPlus keeping the drug suspended more uniformly than water.  

 

I use OraPlus with Mirtazapine SolTabs. Mirtazapine is insoluble, and  In water the mirt will still settle even with the SolTabs.  I use OraPlus 1:1 with water.  In other words, I make a 1 mg/ml solution by 1) dissolving two 15 mg tabs in 15 ml water first and 2) bringing the volume up to 30 ml with OraPlus.  Even at 1:1 the mirt stays suspended, though I always mix when pulling it from the fridge each night to take my dose, just in case.  Do not put the tabs directly in OraPlus or they will sit there like a white glob and be hard to break up!

 

OraPlus may have ingredients in it that some want to avoid but I haven't had any trouble that I'm aware of.  It preserves the drug, too.  At the dose I'm taking now, my solution lasts about 10 days and I haven't noticed any problem with the later doses losing potency.  I could do 1 tab in 15 ml total and go with that, as well.

 

SG

Share this post


Link to post
Share on other sites
ChessieCat
42 minutes ago, SquirrellyGirl said:

I got an email notification that Lakelander had asked a question here but I don't see his comment  He was asking peoples' thoughts about OraPlus keeping the drug suspended more uniformly than water.  

 

This is the post, which I moved to his topic.

 

1 hour ago, Lakelander82 said:

I looked up the ora plus on amazon in the UK and it is quite expensive but I may consider switching over to it from water because it may suspend the drug more uniformly than water (I’m guessing it’s more viscous than water). What are people’s thoughts on this? 

 

I knew that Lakelander is tapering Zoloft/sertraline which is soluble in water.  This was my response:

 

1 hour ago, ChessieCat said:

If you are tapering Zoloft/sertraline, there is no need to use a suspension liquid because the tablet dissolves in water.  Other people have been successfully tapering by this method.

 

 

Share this post


Link to post
Share on other sites
JimH

Hi,

 

What would be the rational behind the term "Compounding losses"? ( http://survivingantidepressants.org/index.php?/topic/3068-pharmaceutical-liquids-to-make-suspensions/ ) when solution prepared with a pharma compound liquid seems to loose part of its potency thus raising withdrawal symptoms to users who, without a correction, are subject to unwanted drug reduction. In the above link, the losses are estimated to 10%.

 

I understand it is not a common practice here to compensate these losses. What would be the reason?

 

Many thanks.

Share this post


Link to post
Share on other sites
manymoretodays

See administrative update to post # 1 in this topic.  That should answer your question.

Share this post


Link to post
Share on other sites
JimH
On 10/6/2012 at 8:55 PM, Altostrata said:

the amount of measured powdered drug that sticks to implements and doesn't make it into the final liquid or capsules.

Hi,

 

When users prepared by themselves the alcohol-dissolved-benzo solution, most do NOT report the same loss. This kind of loss seems to occur most of the cases when the solution is made with a pharma suspension vehicle like ORA-Plus. As both nearly use the same working tools (pestle, mortar, spoon, cylinder, jar, syringe...) these alone do not explain all the losses. Furthermore, a number of people likened the loss to a cold-turkey stop. That leads to think that in some cases the losses could be more important than the estimated 10%.

 

A group of people attributes the loss to the reduced absorption of the solution by the organism when the digestion system treats differently dry tablets or suspended powder in solution made of various ingredients (cellulose, calcium sulfate, citric acid, sodium phosphate, anti-foam emulsion, preservatives...). To understand this position we can imagine what happens when the drug is taken with food in the stomach. If one drinks med solution during or right after a meal, the solution will be considered as part of the food and together with existing food will be retained and processed in the stomach until it is ready to pass to the small intestine where the drug is targeted to end up as this organ is ideal for absorption work with a much larger surface area for absorption compared to the stomach. The drug efficacy will definitely reduce following this "harsh" mechanical and chemical treatment. The same principle would apply when the solution is a viscous compounded solution or a thick fruit juice taken right after to "wash". They will be both considered as food and will undergo the same treatment as food. To see how our digestive system treats differently "solid" food and "liquid" food, let's take the example of people who drink alcohol with empty stomach vs during a fatty meal. Actually the way the meal is processed by our stomach can reduce the peak blood alcohol concentration (BAC) up to 50% relative to that produced when alcohol is consumed on an empty stomach. This can explain why it is easier to get intoxicated with the same quantity of alcohol when the stomach is empty.

 

Thanks to share your opinion.

Share this post


Link to post
Share on other sites
Altostrata

Pharmacists have a legal liability and may follow guidelines that lead to overcompensation for a theoretical "compounding loss." There are many factors that might cause a rough transition from tablet to liquid form of the drug.

 

Because liquid preparations are absorbed faster and initially might seem stronger, we do not recommend attempting any kind of increased dosage to compensate for a theoretical "compounding loss."

 

We urge people to make such adjustments after observing the effects of the transition. Depending on their reactions, some people might want to take a slightly reduced dosage, others a slightly increased dosage. Some people may not notice the change at all.

Share this post


Link to post
Share on other sites
JimH
12 hours ago, Altostrata said:

compensate for a theoretical "compounding loss."

Hi @Altostrata

 

For what I have witnessed from a number of taperers while using compound solution, this is not just a theoretical thing pharmacists advise under threat of legal liability. It actually happened in most cases and has triggered in the past incomprehension, worries and requests for help from a number of taperers. 

 

As for " initially might seem stronger," to be honest I have always read the opposite. A drop in effect, sometimes likened to cold-turkey, is what we have read in most cases. When we replied to not worry about it and the body will certainly adapt to this, then people usually accept and the taper smoothly resumed. When they are used to this first drop then it is no longer a problem going forward. 

 

Although I've learnt  that the problem can resolve itself with no need for special interventions, I have introduced this "Compounding losses" parameter in the calculator app only after reading about it from SA http://survivingantidepressants.org/index.php?/topic/3068-pharmaceutical-liquids-to-make-suspensions/. I thought SA had a clear, repetitive experience of this phenomenon behind the suggestion for it to be reinforced. I will change the app to remove this misunderstanding. 

 

Thanks.

Share this post


Link to post
Share on other sites
Altostrata

The danger is someone might take a dose that's too strong for them and get bad reactions from that. We have lots of experience with this.

 

We do not recommend adding 10% in active ingredient when making a compounded preparation. We advise making an adjustment in dosage, if necessary, afterward.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×

Important Information

By using this site, you agree to our Terms of Use.